MAUDE Adverse Event Report: GEISTLICH PHARMA AG GEISTLICH BIO-OSS PEN; BONE GRAFTING MATERIAL

GEISTLICH PHARMA AG GEISTLICH BIO-OSS PEN; BONE GRAFTING MATERIAL
Model Number 20116
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation underway, to be completed.
 
Event or Problem Description
Geistlich bio-oss pen is geistlich bio-oss granules (i.E.Bone mineral) in a syringe-like applicator.Geistlich bio-oss pen consists of 7 components.Among others, a filter cap which is used while wetting the bone grafting material with saline or blood and, subsequently, taken off to be replaced by a separate applicator tip.Geistlich pharma (b)(4) has received a complaint from a customer in the (b)(6) related to the green filter cap of the geistlich bio-oss pen®.The customer reports that, after unscrewing the green filter cap from geistlich bio-oss pen®, a visible particle of green color was seen on the outer barrel of the pen.Geistlich has not received any reports of patient injury or harm related to this issue.The filter caps of the geistlich bio-oss pen® are sterilised, tested as packaging material and approved according to international standards, including testing as medical grade packaging material.In the highly unlikely case that a particle of the filter cap material enters the geistlich bio-oss® bone graft substitute during implantation, tissue reactions cannot be completely ruled out.The customer reports observing this issue up to seven times and recently reported to the company.In the 7 reported cases from one single user from the (b)(6), the loose particle was always found on the outside of the applicator.In each case, the particle was discovered by the physician before use of the product.Earlier reports were escalated and assessed in a dedicated issue review.The investigations showed that the supplier of the filter cap could exclude any errors during the manufacturing of the filter cap and two batches of in-stock filter caps did not show any presence of loose particles.Since no other complaint was present and the described error could not be reproduced, these cases were not reported at that time.Eventually, the receipt of the present case led to the next escalation step, a health hazard evaluation, and the necessity of an mdr-filing.
 
Additional Manufacturer Narrative
A thorough inspection of the color and the shape of either the loose particle and the defect at the filter cap (toothed lock mechanism at the bottom) proved the particle to be formerly part of the filter cap component which teared off while overstressing the toothed lock mechanism with shear forces in the unscrew process.The color of the particle is of the same striking color as the filter cap.Geistlich bio-oss pen does not contain any other component of that or any similar color.After checking all the other possibilities of the origins in the supply- and manufacturing chain we exclude other possibilities.The occurrence of the issue is very low and occurs only under worst case conditions.
 
Event or Problem Description
On 03/29/2019 a correction or removal report was filed.The correction or removal consists of a corrective notice which, among other actions, asked the distributor to inform all customers they have supplied with geistlich bio-oss pen® in the last three years (i.E.Shelf-life of geistlich bio-oss pen) about the issue and asked users to report any detected particles to the distributor, who will inform geistlich pharma ag.Up to date (after sending out a corrective notice), worldwide customers report observing this issue up to fourteen times (seventeen affected product units) and reported to the company.Four of these cases (four affected product units) occurred in the us and include historical/anecdotal cases.The loose particle was always found on the outside of the applicator.In each case the particle was discovered by the physician before use of the product.A thorough inspection of the color and the shape of either the loose particle and the defect at the filter cap (toothed lock mechanism at the bottom) proved the particle to be formerly part of the filter cap component which teared off while overstressing the toothed lock mechanism with shear forces in the unscrew process.The color of the particle is of the same striking color as the filter cap.Geistlich bio-oss pen does not contain any other component of that or any similar color.After checking all the other possibilities of the origins in the supply- and manufacturing chain we exclude other possibilities.The occurrence of the issue is very low and occurs only under worst case conditions.A capa project was initiated.Measures to eliminate the areas of the filter cap where the particles are scraped off and to redefine the tolerances in order to avoid the generation of the particle are currently being implemented.Final investigation results as well as all performed corrective and preventive actions will be presented in terms of the outstanding final report of the correction or removal report.

Brand Name
GEISTLICH BIO-OSS PEN
Common Device Name
BONE GRAFTING MATERIAL
Manufacturer (Section D)
GEISTLICH PHARMA AG
bahnhofstrasse 40
wolhusen, 6110
SZ  6110
MDR Report Key8460431
Report Number9614442-2019-00001
Device Sequence Number11131410
Product Code NPM
UDI-Device Identifier07610221010509
UDI-Public(01)07610221010509(17)210131(10)81801126
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K120601
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Dentist
Remedial Action Notification
Type of Report Initial,Followup
Report Date (Section B) 06/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Model Number20116
Device Lot Number81801126
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2019
Initial Date Received by Manufacturer 02/28/2019
Supplement Date Received by Manufacturer02/28/2019
Initial Report FDA Received Date03/28/2019
Supplement Report FDA Received Date06/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ERS190007
Patient Sequence Number1